Skip to content
My WebMD Sign In, Sign Up
Lupus and Eye Problems
avatar
karmakamilienne posted:
Hello,

I have recently developed a very irritating stye in one of my eyes and was wondering if anyone else out there has similar problems and if there is anything that can be done to mitigate these problems?

Thanks!

Stef
Reply
 
avatar
Lupylisa44 responded:
Hi Stef!

Welcome to the lupus exchange!!! We're glad you are here!

I get styes in my eyes several times a year. Do you have Sjogrens? If so, it can be a contributing factor. Have you been on any antibiotics lately?

Everytime I take antibiotics, it must kill of the good flora in my eye because my lower lids seem to get all red and irritated and for styes. Then I have to use an antibiotic eye drop to fix it!.

There are several things you can do:

-Scrub your eyelids using a Q-tip and baby shampoo to remove all the dead skin and bacteria caused by blepharitis. Blepharitis can also be a cause of styes.

-When you do get a stye, use warm compresses on your eyes to help open the blocked pore. I also use Similisan Stye Eye drops which work really well in helping to heal and prevent styes. http://www.similasanusa.com/stye-eye-relief

-Make sure to keep your eyes moist. If they get dry during the day use some lubricant eye drops as needed. I prefer Genteel brand gel eye drops. If your eyes are constantly dry, you may also have Sjogren's Syndrome.

Lupylisa
 
avatar
karmakamilienne replied to Lupylisa44's response:
Hi Lupylisa!

Thank you for the warm welcome, and for the helpful tips! I just so happen to have baby shampoo at home, and I'll try out your remedy tonight.

I don't know whether I have sjogrens, but I wouldn't be surprised. Maybe that's why my eyes get so dry during the Fall and Winter that I can barely see.

Thanks again!

Stef
 
avatar
LitLupy replied to karmakamilienne's response:
For the last 2 or so months i have been suffering wiith my eyes getting full of mucous, it ,wasn't an infection. The doctor sent mr to a specialist, grad from Jules Stein, and have diagnosed me with Sjornsens(sic). They prescribed that new stuff that's out - it took care of it for a couple of days and that's it. Aside from the fact that it burns when applied, it cost $175 w/ins. Now my eyes are getting very filmy and blurred. Just one of many problems.
 
avatar
Lupylisa44 replied to LitLupy's response:

What you are referring to is Sjogren's syndrome (sho-grens) It causes dry eyes and dry mouth and is often a secondary condition to lupus. I have it and so do many others on this board.

Are you referring to Restasis as the expensive drops they gave you? I tried it for a while with no real benefit. I now just use OTC drops.

I like to refer to the mucous like tears that I get every day as "eye boogers" or "Schleps" (shkleps) Hey, if you got 'em might as well have fun with it!!! They are easily removed with a cotton swab dabbed at the inner corners of the eye to pull them out. Mine are often like long threads.

Another thing you can try are punctal plugs for the lacrimal ducts of your eye. I got them 9 years ago when I moved to Colorado which has a very dry climate. They really help a ton!

Also, if you are taking high dose or long term steroids and your vision is becoming blurry, you could be getting cataracts. They are a side effect of steroids. I had to have cataract surgery when I was 35.

Lupylisa


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Blood Test Results
I found a useful website that lists various blood tests and gives the definitions and normal ranges for them! This website also has a wide ... More
Was this Helpful?
5 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.